Caffeine: How much is too much?-A A +A
Friday, September 28, 2012
CAFFEINE has its perks, but it can pose problems, too. Find out how much is too much and if you need to curb your consumption. If you rely on caffeine to wake you up and keep you going, you aren’t alone. Caffeine stimulates the central nervous system, alleviating fatigue, increasing wakefulness, and improving concentration and focus.
When to consider cutting back? For most healthy adults, moderate doses of caffeine—200 to 300 mg or about two to four cups of brewed coffee a day—aren’t harmful. But some circumstances may warrant limiting or even ending your caffeine routine. Read on to see if any of these apply to you.
You drink four or more cups a day. Although moderate caffeine intake isn’t likely to cause harm, too much can lead to some unpleasant effects. Heavy daily caffeine use—more than 500 to 600 mg a day—may cause: insomnia, nervousness, restlessness, irritability, stomach upset, fast heartbeat, muscle tremors, etc.
Even a little makes you jittery. Some people are more sensitive to caffeine than are others. If you’re susceptible to the effects of caffeine, just small amounts—even one cup of coffee or tea—may prompt unwanted effects, such as restlessness and sleep problems.
You’re not getting enough sleep. Most adults need seven to eight hours of sleep each night. But caffeine can interfere with this much-needed sleep. Chronically losing sleep—whether it’s from work, travel, stress or too much caffeine—results in sleep deprivation. Sleep loss is cumulative, and even small nightly decreases can add up and disturb your daytime alertness and performance.
You’re taking certain medications and supplements. Certain medications and herbal supplements may interact with caffeine. Here are some examples.
Ciprofloxacin and norfloxacin (types of antibacterial medications) can interfere with the breakdown of caffeine. This may increase the length of time caffeine remains in your body and amplify its unwanted effects.
Curbing your caffeine habit. Whether it’s for one of the reasons above—or because you want to trim your spending on pricey coffee drinks—cutting back on caffeine can be challenging. An abrupt decrease in caffeine may cause caffeine withdrawal symptoms such as headaches, fatigue, irritability and nervousness. Fortunately, these symptoms are usually mild and resolve after a few days.
To change your caffeine habit more gradually, try these tips:
Keep tabs. Start paying attention to how much caffeine you’re getting from foods and beverages. It may be more than you think.
Cut back. But do it gradually. For example, drink one fewer can of soda or drink a smaller cup of coffee each day. Or avoid drinking caffeinated beverages late in the day.
Go decaf. Most decaffeinated beverages look and taste the same as their caffeinated counterparts.
Shorten the brew time or go herbal. When making tea, brew it for less time. This cuts down on its caffeine content. Or choose herbal teas that don’t have caffeine.
Check the bottle. Some over-the-counter pain relievers contain caffeine—as much as 130 mg of caffeine in one dose. Look for caffeine-free pain relievers instead.
Published in the Sun.Star Cebu newspaper on September 29, 2012.